Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 34, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Apr 18, 1998, 2:29 AM EDT for Colleton County, Hampton County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 1998, 2:29 AM EDT (06:29 UTC)
- Expired
- Apr 18, 1998, 3:30 AM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 22 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS1 KCHS 180630 RRA SVRCHS SCC029-049-180730- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 229 AM EDT SAT APR 18 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLETON COUNTY IN SOUTH CAROLINA HAMPTON COUNTY IN SOUTH CAROLINA * UNTIL 330 AM EDT * AT 225AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ON THE ALLENDALE AND HAMPTON COUNTY LINE NEAR FAIRFAX... MOVING EAST/NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CROCKETVILLE IN HAMPTON COUNTY AT 235 AM WILLIAMS IN COLLETON AT 255 AM THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS MJR/DG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 8:35 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Apr 17, 8:35 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 835 PM EDT FRI APR 17 1998 SFC ANLY SHOWS FRONT DISSECTING GA FROM NE TO SW AND CLIPPING UPR SC. CURR RADAR LOOP SHOWING ISOLD LGT SHOWRS ON THE ERN EDGE OF LARGER AREA IN SERN GA. LIKE TO KEEP THE POPS IN SERN GA THRU THE RMNDR OF FIRST PD AND WORDED FOR POSS SVR IN EXTREME NWRN PART OF CWA WHERE BOX CURR IN EFFECT. BLV THERE IS THE POSS FOR SOME SHOWERS/TSTMS TO HOLD TOGETHER TO WARRANT SLIPPING IN A 20 POP FOR SC PORTION OF CHS CWA FOR THE OVERNITE PD AS WELL. EXTREME CSTL COUNTIES ADMITTEDLY MARGINAL...BUT A 20 POP WOULDNT HURT. DWPTS RUNNING UPR 60S/NR 70 FOR ENTIRE CWA AND RECMND UPPING OVRNITE LOWS TO UPR 60S ACRS THE BOARD ESP WITH INCRSD CLD COVER FROM BLOWOFF OF STORMS TO THE W. OTHER THAN THAT...NO RECMNDD CHGS FOR ZONES. ON CWF...ARE BORDERLINE SCA ESP S HALF OF CSTL AREA. HOWEVER...HAVE BEEN ADVERTISING SCA ON MANY TELCO FISHING TOURNAMENT QUESTIONS THROUGHOUT TODAY. AS FRONT REMAINS CLOSE TO THIS AREA AND A FOCUS FOR ACTIVITY THRU WKEND AND ENUF OF A PRES GRAD TO KEEP WINDS UP...FEEL IT BEST TO CONT SCA CONDS ESP WITH OUTLOOK FOR ACTIVITY THRU SAT...THRU SUN FOR THAT MATTER. WILL WORD FIRST AND SECOND PD TO REFLECT EXPCTD SCA CONDS. MJR
In the hours before
Local storm report, Apr 18, 12:44 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1244 AM EDT SAT APR 18 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM METTER GA WIND DAMAGE
04/17/98 CANDLER TREE LIMBS AND POWER LINES
DOWNED. HAIL UNKN SIZE.
DISPATCH REPORT.Local storm report, Apr 18, 12:49 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT SAT APR 18 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM HOPEULIKIT GA 57 MPH TSTM GUST
04/17/98 BULLOCH ESTIMATED WIND GUST TO
57 MPH. SPOTTER REPORT.Local storm report, Apr 18, 12:49 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1249 AM EDT SAT APR 18 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM HOPEULIKIT GA 57 MPH TSTM GUST
04/17/98 BULLOCH ESTIMATED WIND GUST TO
57 MPH. SPOTTER REPORT.Local storm report, Apr 18, 2:06 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 AM EDT SAT APR 18 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM PERKINS GA 60 MPH TSTM GUST
04/18/98 JENKINS ESTIMATED GUSTS, HWY 25 NEAR
PERKINS. LOTS OF SMALL DEBRIS
POLICE DIPATCH REPORT.Local storm report, Apr 18, 2:06 AM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 AM EDT SAT APR 18 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0110 AM PERKINS GA 60 MPH TSTM GUST
04/18/98 JENKINS ESTIMATED GUSTS, HWY 25 NEAR
PERKINS. LOTS OF SMALL DEBRIS
POLICE DIPATCH REPORT.The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 12:32 AM EDT | Severe Thunderstorm Warning | CHS | Hampton | 63 min |
| Apr 18, 1:33 AM EDT | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.